Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, June 28, 2008

June 28, 2008 · NWS MKX · 22 events in 12 counties and zones

A vigorous, cold, upper-level low pressure was over northwest Wisconsin while a short-wave trough rotated around it through southern Wisconsin. Steep lapse rates and moderate instability led to small clusters of storms, some pulsing to severe limits, moved northeast through southern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$191,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A vigorous, cold, upper-level low pressure was over northwest Wisconsin while a short-wave trough rotated around it through southern Wisconsin. Steep lapse rates and moderate instability led to small clusters of storms, some pulsing to severe limits, moved northeast through southern Wisconsin. Most locations experienced thunderstorm wind gusts to 39 to 43 knots (45 to 50 mph), but several experienced wind gusts of 50 knots (58 mph) or higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 28, 2:21 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 2:21 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
321 AM CDT SAT JUN 28 2008

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM REDEVELOPMENT TODAY
THEN A WARMING TREND TOWARD THE MIDDLE OF NEXT WEEK.

.SHORT TERM...TODAY THROUGH SUNDAY EVENING.

THE FIRST COLD FRONT ASSOCIATED WITH A POTENT TROUGH OF LOW
PRESSURE OVER LAKE SUPERIOR IS CURRENTLY PUSHING THROUGH THE CWA.
NOT MUCH TEMPERATURE DIFFERENCE BEHIND IT...BUT DEW POINTS ARE
DROPPING INTO THE LOWER 60S OVER NORTHEAST IA AND SOUTHEAST MN. A
PERIOD OF MOSTLY CLEAR SKIES IS EXPECTED THIS MORNING WITH THE
PRESENCE OF A DRY SLOT. GUSTY WINDS AND WARM TEMPERATURES AT H85
WILL ALLOW SURFACE TEMPS TO RISE RAPIDLY BEFORE AN UPPER LEVEL
DISTURBANCE WITH VERY COLD AIR ALOFT TRACKS ACROSS SOUTHERN
WISCONSIN THIS AFTERNOON. LOOK FOR HIGHS TO OCCUR BETWEEN 17 AND
19Z BEFORE DROPPING WITH THE PASSAGE OF A SECOND COLD
FRONT...FOLLOWED BY INCREASING CLOUDS...AND QUICKLY DEVELOPING
POST FRONTAL SHOWERS AND THUNDERSTORMS.

THE AFOREMENTIONED UPPER LEVEL DISTURBANCE...CLEARLY EVIDENT ON
WATER VAPOR IMAGERY WILL BRING A LOBE OF -18 TO -21C AIR AT 500 MB
ACROSS SOUTHERN WISCONSIN DURING THE AFTERNOON. GIVEN DEW POINTS
IN THE MID 50S...SBCAPE VALUES OF 500-1000 J/KG ARE EXPECTED.
FAIRLY STRONG DEEP LAYER SHEAR COULD EASILY SUPPORT THE
DEVELOPMENT OF LOW TOPPED SUPERCELLS...CAPABLE OF PRODUCING HAIL
AND GUSTY WINDS. NEARLY DEJA VU FROM LAST WEEKEND WHEN ALMOST
EVERY STORM PRODUCED PEA SIZED HAIL...ALTHOUGH THIS TIME THERE IS
MORE DEEP LAYER SHEAR TO SUPPORT STRONGER UPDRAFTS AND LARGER
HAIL. IN ADDITION...A STRONG 35 UNIT VORTICITY MAX WILL RAISE
CONCERN FOR COLD AIR FUNNELS OR WEAK TORNADO SPIN UPS...ESPECIALLY
AFTER RAIN COOLED SURFACE AIR LOWERS THE LCL.

AS THE CORE OF THE COLD AIR ALOFT PUSHES EAST THIS EVENING...
INSTABILITY WILL DECREASE AND STORMS SHOULD DIMINISH IN COVERAGE
QUICKLY. ANOTHER SHORT WAVE ROTATING AROUND THE MAIN SYSTEM IN
QUEBEC SUNDAY MORNING MAY KICK OFF ADDITIONAL LIGHT SHOWERS/ISOLATED
STORMS...BUT SUBSTANTIAL INSTABILITY WILL BE LACKING SO COVERAGE
FITS INTO THE CHANCE CATEGORY.

.LONG TERM...MONDAY THROUGH NEXT WEEK.

AS EXPECTED...THE GFS HAS COME INTO LINE WITH THE HI-RES ECMWF
WITH RESPECT TO A QUICKER DEPARTURE OF THIS TROUGH AND RAPID
RIDGING OVER THE MIDWEST BEGINNING TUESDAY. THE NORTHERN PORTIONS
OF THE RIDGE AXIS WILL BE SQUASHED BY A STRONG HIGH PRESSURE
SYSTEM AND COLD FRONT SAGGING SOUTH INTO THE UPPER MIDWEST WEDNESDAY.
MOISTURE AND HEAT STREAMING NORTH INTO THE REGION WILL INTERACT
WITH THIS BOUNDARY TO PRODUCE SHOWERS AND THUNDERSTORMS LATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. BUMPED TEMPS UP FOR
WEDNESDAY AFTERNOON AND POPS UP FOR WEDNESDAY NIGHT. THIS
SITUATION WILL NEED TO BE WATCHED CLOSELY FOR HEAVY RAINS...
ESPECIALLY IF THE BOUNDARY STALLS NEAR THE AREA AS THE LATEST RUN
OF THE EUROPEAN SUGGESTS. NOT BUYING HOW THE GFS SURGES THE COLD
FRONT TO THE GULF COAST WITH VERY UNSUMMERLIKE TEMPERATURES FOR LATE
WEEK.

&&

.AVIATION...VIGOROUS SHORT WAVE TROUGH WITH ENHANCED FORCING FROM
SURGE OF 400MB POTENTIAL VORTICITY WILL AFFECT SOUTHERN WISCONSIN
BETWEEN 18Z AND 00Z.  GFS SHOWS MID LEVEL LAPSE RATES STEEPENING TO
OVER 7 DEGREES AS THIS SURGE MOVES THROUGH.  HAIL AND GUSTY WINDS
LIKELY WITH STRONGER THUNDERSTORMS BUT SHOULD ONLY LAST AN HOUR OR
TWO AT TAF SITES.  VSBYS/CIGS LKLY TO DROP BRIEFLY TO MVFR OR EVEN
IFR DURING PRECIPITATION.  SECONDARY TROUGH WILL RETURN MORE SHOWERS
AND AREAS OF MVFR CIGS TNGT.

&&

.MARINE...STEEP LAPSE RATE DEVELOPS OVER LAND AREAS THIS MORNING.
WITH DRYING LOW LEVELS AND SUNSHINE FOR A TIME...EXPECT WIND GUSTS
TO 25 KTS TO DEVELOP LATER THIS MORNING AND PUSH OVER PORTIONS OF
THE NEARSHORE AREA AHEAD OF PERIOD OF AFTERNOON SHOWERS AND
THUNDERSTORMS BETWEEN 20Z AND 00Z.  CONSIDERING STRENGTH OF
APPROACHING WAVE AND THERMODYNAMIC PROFILE...AT LEAST SMALL HAIL A
GOOD BET WITH STRONGER THUNDERSTORMS WITH POTENTIAL WIND GUSTS TO
50KTS. WINDS WILL APPROACH OR POSSIBLY REACH SMALL CRAFT ADVY
CRITERIA AGAIN ON SUNDAY IN INCREASING NORTHWEST FLOW IN THE WAKE
OF LOW PRESSURE TROUGH.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS
     EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...BORGHOFF
AVIATION/MARINE...MBK
Hazardous weather outlook, Jun 28, 3:06 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 AM CDT SAT JUN 28 2008

WIZ046-047-051-052-056>060-062>072-291430-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
406 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE EARLY EVENING.
THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS MAY PRODUCE ONE INCH
HAIL AND WIND GUSTS TO 60 MPH. AN ISOLATED BRIEF TORNADO TOUCHDOWN
CAN NOT BE RULED OUT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER CONTINUES TO EXPERIENCE MAJOR FLOODING. SEE OUR
ADVANCED HYDROLOGIC PREDICTION SERVICES INTERNET PAGE FOR DETAILS
ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS
ARE AGAIN POSSIBLE NEXT WEDNESDAY AND THURSDAY.

THE ROCK RIVER WILL REMAIN IN FLOOD THROUGH MUCH OF NEXT WEEK BUR
RIVER LEVELS WILL CONTINUE TO SLOWLY SUBSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ643>646-291430-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
406 AM CDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS MORNING AND CONTINUES
THROUGH THE AFTERNOON AS WEST WINDS INCREASE TO 15 TO 25 KNOTS.

A PERIOD OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY
EVENING. THERE IS A SLIGHT RISK THAT THE THUNDERSTORMS WILL
PRODUCE HAIL TO THREE QUARTERS INCH AND WIND GUSTS EXCEEDING 35
KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS SUNDAY. THUNDERSTORMS
ARE AGAIN POSSIBLE NEXT WEDNESDAY AND THURSDAY.

NORTHWEST WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS ON SUNDAY.

MBK
WWW.WEATHER.GOV/MADISON

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail. Local standard time, as filed.

Hail, Sauk

When
June 28, 12:40 PM CST
Where
Sauk County, 5 mi W of Plain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.280, -90.149

Hail, Green

When
June 28, 12:45 PM CST to 12:55 PM CST
Where
Green County, Browntown to Monroe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -89.820

Thunderstorm Wind, Green

When
June 28, 12:55 PM CST
Where
Green County, 1 mi S of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.586, -89.630

Trees down.

Hail, Green

When
June 28, 1:05 PM CST
Where
Green County, Brodhead
Measured
0.75 in hail
Reported by
Public
Coordinates
42.620, -89.370

Thunderstorm Wind, Rock

When
June 28, 1:07 PM CST
Where
Rock County, 2 mi NW of Orfordville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.651, -89.278

Powerful thunderstorms winds knocked down several large tree branches while pea-size hail fell.

Hail, Columbia

When
June 28, 1:23 PM CST
Where
Columbia County, 1 mi W of Portage
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.550, -89.470

Hail, Dodge

When
June 28, 1:30 PM CST to 1:45 PM CST
Where
Dodge County, Fox Lake to 3 mi SW of Waupun
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.570, -88.900

Hail ranging from 1 inch in diameter in Fox Lake to 1.75 inches southwest of Waupun. The ground was completely covered with hail in the Fox Lake area. No damage was reported, although damage was possible.

Hail, Rock

When
June 28, 1:45 PM CST
Where
Rock County, Beloit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.520, -89.030

Thunderstorm Wind, Columbia

When
June 28, 1:50 PM CST to 1:55 PM CST
Where
Columbia County, 5 mi SW of Columbus to Columbus
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
43.279, -89.090

Powerful thunderstorms winds knocked down large trees southwest of Columbus. A school mesonet site (Madison TV-15) 1 mile south-southwest of Columbus had a measured gust of 84.3 mph (73 knots).

Thunderstorm Wind, Rock

When
June 28, 1:52 PM CST
Where
Rock County, Clinton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.570, -88.870

Powerful thunderstorms winds knocked down large trees in the Clinton area.

Thunderstorm Wind, Jefferson

When
June 28, 1:55 PM CST
Where
Jefferson County, Hubbleton
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.200, -88.880

Powerful thunderstorms winds rolled through the Ixonia area. Damage consited of shingles ripped off of roofs, 6 imploded windows in a home, a gas tank blown over, numerous uprooted or snapped large trees, and downed power-lines. Based on measured wind gusts with similar storms that affected the Juneau area in Dodge County, the Ixonia winds were estimated at about 74 knots (85 mph).

Thunderstorm Wind, Waukesha

When
June 28, 1:57 PM CST
Where
Waukesha County, Oconomowoc
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.120, -88.480

Powerful thunderstorms winds knocked down a few large trees.

Hail, Waukesha

When
June 28, 1:57 PM CST
Where
Waukesha County, 2 mi N of Dousman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.049, -88.470

Hail, Fond du Lac

When
June 28, 2:02 PM CST
Where
Fond du Lac County, 4 mi E of Oakfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -88.470

Thunderstorm Wind, Waukesha

When
June 28, 2:05 PM CST
Where
Waukesha County, 2 mi N of Downtown Waukesha
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
43.049, -88.220

Trees damaged.

Thunderstorm Wind, Dodge

When
June 28, 2:07 PM CST to 2:25 PM CST
Where
Dodge County, 3 mi SSW of Juneau to Theresa
Measured
71 kt (82 mph) measured gust
Property damage
$75,000
Reported by
Public
Coordinates
43.360, -88.723

Powerful thunderstorms winds knocked down large trees, and blew a barn down south-southwest of Juneau. A maximum wind gust of 71 knots (82 mph) was measured at the Dodge County Airport (KUNU) just north of Juneau.

Thunderstorm Wind, Kenosha

When
June 28, 2:10 PM CST
Where
Kenosha County, 5 mi NNE of Paddock Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.647, -88.082

Powerful thunderstorms winds knocked down a few large trees.

Thunderstorm Wind, Racine

When
June 28, 2:20 PM CST to 2:25 PM CST
Where
Racine County, 5 mi WNW of Downtown Racine to Downtown Racine
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.748, -87.891

Powerful thunderstorms winds knocked down large trees and power-lines.

Thunderstorm Wind, Washington

When
June 28, 2:20 PM CST
Where
Washington County, 1 mi W of Jackson
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
43.320, -88.190

Powerful thunderstorms winds knocked down a few large trees.

Thunderstorm Wind, Kenosha

When
June 28, 2:22 PM CST to 2:30 PM CST
Where
Kenosha County, Downtown Kenosha
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.580, -87.830

Powerful thunderstorms winds knocked down large trees and power-lines throughout the city of Kenosha.

Thunderstorm Wind, Ozaukee

When
June 28, 2:23 PM CST to 2:25 PM CST
Where
Ozaukee County, Cedarburg
Measured
57 kt (66 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.280, -87.980

Powerful thunderstorms winds knocked down a few large trees, andn blew down some tents at the annual Strawberry Festival. Two people at the festival were injured by broken tree branches and received medical treatment for minor injuries.

Hail, Dodge

When
June 28, 2:34 PM CST
Where
Dodge County, 1 mi NW of Lomira
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.590, -88.444

The ground was covered white with hail, and wind gusts to about 43 knots (50 mph) were noted by the trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116505, 116510, 116513, 116509, 116514, 116511, 116523, 116534, 116539, 116515, 116517, 116550, 116553, 116525, 116549, 116546, 116556, 116565, 116567, 116557, 120443, 116570.